Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 

 

Two-dimensional cellular burner-stabilized flames


Authors: R. Kuske and B. J. Matkowsky
Journal: Quart. Appl. Math. 52 (1994), 665-688
MSC: Primary 80A25
DOI: https://doi.org/10.1090/qam/1306043
MathSciNet review: MR1306043
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the behavior of a premixed flame anchored on a flat burner. For Lewis numbers $ L < {L^*} < 1$, one-dimensional stationary spatially periodic solutions corresponding to stationary one-dimensional cellular flames (rolls) bifurcate from the basic solution which corresponds to a steady planar flame. We derive and analyze an equation for the evolution of the amplitude of the roll solution just beyond the critical Lewis number $ {L^*}$. That is, we consider the case of supercritical bifurcation $ \left( {L < {L^*}} \right)$ and determine the ranges of wave numbers of perturbations corresponding to both the Eckhaus instability (to longitudinal perturbations) and the zigzag instability (to transverse perturbations) of the bifurcating solution. We determine these ranges in terms of the flow rate $ m \in \left( 0, 1 \right)$ and the scaled heat loss to the burner $ K > 2/e$. For wave numbers $ k < 0.25$ we find that the zigzag instability occurs for all allowed values of $ K$ and for $ m$ bounded away from 1 and 0. As $ k$ increases, the range of values of $ m$ and $ K$ for which this instability occurs decreases. For $ k \ge 0.4$ the zigzag instability no longer occurs for any allowed value of $ m$ and $ K$. For each value of $ L$ there is a minimum value $ m = {m_*}\left( L \right)$ above which the Eckhaus instability does not occur. As $ L$ approaches $ {L^*}, {m_*}\left( L \right)$ increases.


References [Enhancements On Off] (What's this?)

  • [1] B. J. Matkowsky and D. Olagunju, Pulsations in a burner stabilized premixed plane flame, SIAM J. Appl. Math. 40, 551-562 (1981)
  • [2] D. Olagunju and B. J. Matkowsky, Burner stabilized cellular flames, SIAM J. Appl. Math. 48, 645-664 (1990)
  • [3] D. Olagunju and B. J. Matkowsky, Polyhedral flames, SIAM J. Appl. Math. 51, 73-89 (1991)
  • [4] G. F. Carrier, F. E. Fendell, and W. B. Bush, Stoichiometry and flameholder effects on a one-dimensional flame, Comb. Sci. Tech. 18, 33-46 (1978)
  • [5] J. D. Buckmaster and S. S. Ludford, Lectures in mathematical combustion, CBMS Regional Conference Series in Applied Mathematics, vol. 43, SIAM, Philadelphia, 1983
  • [6] J. D. Buckmaster and S. S. Ludford, Theory of Laminar Flames, Cambridge Univ. Press, 1982
  • [7] J. D. Buckmaster, Polyhedral flames--an exercise in bimodal bifurcation analysis, SIAM J. Appl. Math. 44, 40-55 (1984)
  • [8] S. B. Margolis, Bifurcation phenomena in burner-stabilized premixed flames, Comb. Sci. Tech. 22, 143-169 (1980)
  • [9] A. C. Newell, The Dynamics and Analysis of Patterns, in Lectures in the Sciences of Complexity (D. L. Stein, ed.), Addison-Wesley, New York, 1989
  • [10] P. Manneville, Dissipative Structures and Weak Turbulence, Academic Press, San Diego, 1990
  • [11] A. C. Newell and J. A. Whitehead, Finite bandwidth, finite amplitude convection, J. Fluid Mech. 38, 279-303 (1969)
  • [12] L. A. Segel, Distant sidewalls cause slow amplitude modulation of cellular convection, J. Fluid Mech. 38, 203-224 (1969)

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 80A25

Retrieve articles in all journals with MSC: 80A25


Additional Information

DOI: https://doi.org/10.1090/qam/1306043
Article copyright: © Copyright 1994 American Mathematical Society


Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2017 Brown University
Comments: qam-query@ams.org
AMS Website